IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 4471 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (181 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed1774    
    Printed58    
    Emailed0    
    PDF Downloaded108    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 43  |  Issue : 1  |  Page : 93
 

Tardive dyskinesia with clozapine dose reduction or withdrawal dyskinesia?


Department of Psychiatry, Kasturba Medical College, Manipal, Karnataka, India

Date of Web Publication15-Jan-2011

Correspondence Address:
Samir Kumar Praharaj
Department of Psychiatry, Kasturba Medical College, Manipal, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.75686

Rights and Permissions



How to cite this article:
Praharaj SK. Tardive dyskinesia with clozapine dose reduction or withdrawal dyskinesia?. Indian J Pharmacol 2011;43:93

How to cite this URL:
Praharaj SK. Tardive dyskinesia with clozapine dose reduction or withdrawal dyskinesia?. Indian J Pharmacol [serial online] 2011 [cited 2020 Feb 21];43:93. Available from: http://www.ijp-online.com/text.asp?2011/43/1/93/75686


Sir,

Shrivastava et al.[1] have reported an improvement of tardive dyskinesia (TD) with addition of clozapine that exacerbated with its dose reduction (from 200 to 150 mg/day). The patient had developed TD [score 7 on abnormal involuntary movement scale (AIMS)] while being treated with depot fluphenazine injection. It should be noted that the effect of depot injection lasts for a long period and its elimination half-life is longer than that of oral preparations. [2] Thus, it is possible that the index case might have developed withdrawal dyskinesia because of decrease in serum levels of fluphenazine [3] , and not clozapine, which has lower affinity for D 2 receptors. There are even case reports of TD induced or worsened by clozapine therapy. [4],[5],[6] Nevertheless, clozapine still remains a viable treatment option for antipsychotic-induced TD, [7] as well as withdrawal dyskinesias, [8] as a maintenance treatment for long periods. [9]

TD was originally caused by fluphenazine. With clozapine (200 mg) treatment for 1 month, symptoms of TD were reduced, and when the dose of clozapine was decreased to 150 mg, symptoms reemerged. Half-life of fluphenazine deconate i.m., which the patient was receiving, is 6-9 days and under multiple dosing, the mean elimination half-life is increased to 14 days. [1] In our case, symptoms of TD reduced after 2 weeks.

Clozapine can improve or worsen TD, and we observed it to improve. The patient is presently maintained on clozapine 200 mg/day without any reemergence of symptoms for last 20 months.

 
  References Top

1.Shrivastava M, Solanke B, Dakhale G, Somani A, Waradkar P. Relapse of tardive dyskinesia due to reduction in clozapine dose. Indian J Pharmacol 2009;41:201-2.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Jann MW, Ereshefsky L, Saklad SR. Clinical pharmacokinetics of the depot antipsychotics. Clin Pharmacokinet 1985;10:315-33.  Back to cited text no. 2
    
3.Wistedt B, Wiles D, Jψrgensen A. A depot neuroleptic withdrawal study neurological effects. Psychopharmacology (Berl) 1983;80:101-5.  Back to cited text no. 3
    
4.Ertugrul A, Demir B. Clozapine-induced tardive dyskinesia: A case report. Prog Neuropsychopharmacol Biol Psychiatry 2005;29:633-5.  Back to cited text no. 4
    
5.Raguraman J, Vijaysagar J. Worsening of tardive dyskinesia due to clozapine therapy. J Postgrad Med 2007;53:218.  Back to cited text no. 5
[PUBMED]  Medknow Journal  
6.Li CR, Chung YC, Park TW, Yang JC, Kim KW, Lee KH, et al. Clozapine-induced tardive dyskinesia in schizophrenic patients taking clozapine as a first-line antipsychotic drug. World J Biol Psychiatry 2009;10:919-24.  Back to cited text no. 6
    
7.Margolese HC, Chouinard G, Kolivakis TT, Beauclair L, Miller R, Annable L. Tardive dyskinesia in the era of typical and atypical antipsychotics. Part 2: Incidence and management strategies in patients with schizophrenia. Can J Psychiatry 2005; 50: 703-14.  Back to cited text no. 7
    
8.Mendhekar DN, Inamdar A. Withdrawal-emergent respiratory dyskinesia with risperidone treated with clozapine. J Neuropsychiatry Clin Neurosci 2010; 22: E24.  Back to cited text no. 8
    
9.Louzγ MR, Bassitt DP. Maintenance treatment of severe tardive dyskinesia with clozapine: 5 years' follow-up. J Clin Psychopharmacol 2005;25:180-2.  Back to cited text no. 9
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow